Aarhus University Seal / Aarhus Universitets segl

Melanoma Associated with the Use of Melanotan-II

Research output: Contribution to journal/Conference contribution in journal/Contribution to newspaperJournal articleResearchpeer-review

Background: Unlicensed use of melanotan-II (MT-II) to promote skin pigmentation has become prevalent amongst young people attending fitness centres. We present a case where the melanocyte stimulation of MT-II in combination with the use of sun tanning beds coincided with cutaneous melanoma. Observation: A 20-year-old woman with Fitzpatrick skin type II was referred to a dermatology clinic. Clinical examination revealed a suspicious black melanocytic lesion in her left gluteal region. Furthermore, her skin was universally intensely pigmented. The melanocytic lesion was excised, and histology confirmed the diagnosis of melanoma. Three months prior to the excision the patient had conducted a 3- to 4-week course of self-injections with MT-II, intending an augmentation of sunbed tanning. Conclusions and Relevance: This observation brings attention to the potential risks related to the use of the cyclic α-melanocyte-stimulating hormone analogue MT-II. There are several hazardous aspects of the possible widespread use of MT-II. As the drug is unlicensed and incompletely tested, the extent and types of adverse effects are unknown. Clinicians are advised to be aware of the problem, and counsel their at-risk patients regarding the potential hazards related to the use of MT-II. © 2013 S. Karger AG, Basel.
Original languageEnglish
JournalDermatology
Volume228
Issue1
Pages (from-to)34-6
Number of pages3
ISSN1018-8665
DOIs
Publication statusPublished - 2014

See relations at Aarhus University Citationformats

ID: 70844151